Aromatase inhibitor - Associated musculoskeletal symptoms: Etiology and strategies for management

N. Lynn Henry, Jon T. Giles, Vered Stearns

Research output: Contribution to journalReview articlepeer-review

Abstract

The introduction of aromatase inhibitor (AI) therapy for the adjuvant treatment of postmenopausal women with hormone receptor-positive breast cancer has led to a significant change in the management of the disease. AIs are slightly more efficacious and initially appeared to have a better toxicity profile compared to the previous gold standard, tamoxifen. However, increased use of AIs in the community setting has led to the recognition that the clinical impact of the musculoskeletal side effects is substantial. This review will describe the variety of AI-associated musculoskeletal symptoms (AIMSS), potential mechanisms underlying the development of the toxicity, and available treatment options for these side effects. Increased knowledge about the etiology and management of this clinically important toxicity could potentially improve patient adherence to AI therapy, thereby leading to a reduction in breast cancer recurrence and death.

Original languageEnglish (US)
Pages (from-to)1401-1408
Number of pages8
JournalONCOLOGY
Volume22
Issue number12
StatePublished - Nov 15 2008

ASJC Scopus subject areas

  • Oncology
  • Cancer Research

Fingerprint

Dive into the research topics of 'Aromatase inhibitor - Associated musculoskeletal symptoms: Etiology and strategies for management'. Together they form a unique fingerprint.

Cite this